Alert archive / Oregon / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS Medford, OR

July 19, 2012Douglas County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jul 19, 2012, 7:07 PM PDT for Douglas County, Oregon. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 7:07 PM PDT (02:07 UTC)
Expired
Jul 19, 2012, 7:30 PM PDT
In force
23 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Douglas County, OR

The radar

The Medford radar (KMAX), 125 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:13 PM PDTHAIL 12 E Glendale, ORQUARTER SIZE HAIL ESTIMATED BY SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2919 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WUUS56 KMFR 200207
SVRMFR
ORC019-200230-
/O.NEW.KMFR.SV.W.0015.120720T0207Z-120720T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
707 PM PDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON...

* UNTIL 730 PM PDT

* AT 705 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED NEAR
  GLENDALE...OR 23 MILES NORTH OF GRANTS PASS...AND MOVING NORTH AT
  30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINSTON...RIDDLE AND CAMAS VALLEY

LAT...LON 4307 12374 4308 12369 4317 12368 4322 12339
      4274 12327 4271 12353
TIME...MOT...LOC 0207Z 165DEG 24KT 4278 12342

$$

SVEN
1 follow-up statement
443 
WWUS56 KMFR 200227
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
727 PM PDT THU JUL 19 2012

ORC019-200236-
/O.EXP.KMFR.SV.W.0015.000000T0000Z-120720T0230Z/
DOUGLAS OR-
727 PM PDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DOUGLAS COUNTY
WILL EXPIRE AT 730 PM PDT...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED. HEAVY 
RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THESE 
STORMS.

LAT...LON 4307 12374 4308 12369 4317 12368 4322 12339
      4274 12327 4272 12353
TIME...MOT...LOC 0226Z 165DEG 24KT 4290 12346

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:35 PM PDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 19, 1:35 PM PDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
135 PM PDT THU JUL 19 2012

.DISCUSSION...THINGS CONTINUE TO DESTABILIZE OVER SW OREGON AND
NORCAL THIS AFTERNOON. WE ARE SEEING A LOT OF HEATING WITHIN A DRY
SLOT ORIENTED SE TO NW ACROSS THE WESTERN 2/3RDS OF MY FORECAST
AREA, AND CONVECTIVE TEMPS ARE JUST NOW BEING REACHED. THE RICHER
MID LEVEL MOISTURE CONTINUES TO STREAM NORTHWARD ACROSS THE EAST
SIDE, AND THE ASSOCIATED CLOUDS HAVE LIMITED HEATING SOMEWHAT OVER
THERE. HOWEVER, THERE ARE SUFFICIENT BREAKS TO ALLOW CONTINUED
DESTABILIZATION THROUGH THE AFTERNOON.

I HAVE YET TO DETECT ANY MOVEMENT OF THE LOW OFFSHORE, BUT IT
SHOULD BEGIN LIFTING TOWARD THE NE ANY MOMENT NOW AS A VERY DEEP
UPPER LOW APPROACHING THE CENTRAL BC COAST CONTINUES TO MOVE
EASTWARD AND PICKS OUR LOW UP. MODELS CONTINUE TO SHOW OUR LOW
ATTAINING A NEGATIVE TILT THIS EVENING AND THEN RAPIDLY PUNCHING
INLAND OVERNIGHT. THE CONFLUENCE OF INCREASING INSTABILITY FROM
DAYTIME HEATING, THE PRESENCE OF UNUSUALLY HIGH PWATS (125-150%
OF NORMAL OVER MUCH OF THE AREA), AND INCREASING JET DYNAMICS AS
THE SYSTEM BEGINS TO COME ASHORE WILL LEAD TO ANOTHER ROUND OF
SCATTERED THUNDERSTORMS. MOST AREAS COULD SEE A THUNDERSTORM, BUT
THE FOCUS CONTINUES TO BE OVER THE NORTHERN MOST AREAS WHERE ALL
THE PARAMETERS BECOME COINCIDENT THROUGH THE EVENING. LIKE
PREVIOUS DAYS, WE WILL PROBABLY SEE STORMS BREAK OUT OVER THE FAR
SW OREGON MOUNTAINS OVER THE NEXT FEW HOURS AND MOVE OUT ACROSS
THE WEST SIDE AND CASCADES THIS EVENING. FORECAST SOUNDINGS ON
THE WEST SIDE ACTUALLY HAVE SLIGHTLY CURVED HODOGRAPHS INDICATING
MARGINAL DIRECTIONAL SHEAR. INSTABILITY IS NOT OVERWHELMING, BUT
THIS SHEAR COULD PROMOTE A FEW SPLITTING STORMS ALONG WITH AN
ATTENDANT THREAT FOR LARGE HAIL AND STRONG WINDS. GIVEN THE
MOISTURE PROFILES, ALL STORMS, ESPECIALLY FROM THE CASCADES WEST,
WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS, BUT THEY SHOULD BE A
LITTLE LESS PERSISTENT THAN YESTERDAY AS STEERING FLOW WILL
INCREASE.

AS WE GET INTO THE EVENING, AREAS FURTHER NORTH INCLUDING THE
CASCADES, EASTERN DOUGLAS COUNTY, AND NORTHERN PORTIONS OF
KLAMATH AND LAKE COUNTIES WILL BECOME FAVORED LOCATIONS. MODELS
SHOW ACTIVITY IN THESE LOCATIONS CONTINUING WELL INTO THE NIGHT,
AND THIS SEEMS REASONABLE GIVEN THAT OUR UPPER LOW MOVES OVER
THESE AREAS TONIGHT.

THIS WHOLE MESS FINALLY ENDS TOMORROW AS THE UPPER LOW MOVES
NORTHEAST AWAY FROM US. THIS ALLOWS SUMMER TO RETURN OVER THE REST
OF THE FORECAST PERIOD. WE ARE CURRENTLY FORECASTING TEMPERATURES
NEAR TO SLIGHTLY ABOVE NORMAL THIS WEEKEND INTO NEXT WEEK, BUT
THERE REALLY ISN'T MUCH UPPER LEVEL RIDGING IN THE OFFING, SO A
LOT OF HEAT IS NOT EXPECTED AROUND HERE. IN FACT, ALL THE MODELS
SHOW AT LEAST WEAK TROUGHING HANGING OUT OFF THE PACNW COAST FOR
THE NEXT 10 DAYS, WITH FAIRLY LOW HEIGHTS OVER US. WHILE THIS
ISN'T GOOD NEWS FOR THE PARCHED AREAS IN THE CENTRAL PART OF THE
COUNTRY (THEY'LL CONTINUE TO BAKE AWAY UNDER THE DOWNSTREAM
RIDGE), IT WILL KEEP OUR TEMPERATURES IN CHECK. -WRIGHT

&&

.AVIATION...EXPECT MOSTLY VFR ACROSS INLAND TAF SITES THIS
AFTERNOON...BUT INSTABILITY WILL IGNITE SHOWERS AND THUNDERSTORMS
BEGINNING AFTER 21Z AND CONTINUING THROUGH 06Z. COVERAGE OF STORMS
WILL BE CONCENTRATED OVER SOUTHWEST OREGON/NW CALIFORNIA
NORTHEASTWARD UP ALONG THE CASCADES DURING THIS TIME AND MAY BRIEFLY
LOWER CIGS TO MVFR IN AREAS OF RA/+RA. ISOLATED TO SCATTERED STORMS
WILL ALSO DEVELOP OVER THE EAST SIDE. GUSTY, ERRATIC WINDS AND HAIL
MAY ACCOMPANY ANY OF THE STRONGER STORMS. STORMS COULD LINGER
THROUGH THE OVERNIGHT FARTHER NORTH IN KLAMATH AND LAKE COUNTIES AND
ALONG THE NORTH CASCADES, BUT THESE SHOULD LIFT NORTH OF THE AREA BY
OR SHORTLY AFTER 12Z FRIDAY. MUCH MORE STABLE CONDITIONS WILL MOVE
IN FRIDAY AFTERNOON WITH VFR FOR MOST INLAND AREAS INLAND. A DEEP
MARINE LAYER PERSISTS ALONG THE COAST. EXPECT AREAS OF IFR CIGS
THERE. A BRIEF SHOWER OR EVEN THUNDERSTORM THAT DEVELOPS INLAND MAY
DRIFT OVER KOTH THIS EVENING AS AN UPPER LEVEL LOW PASSES BY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR ORZ027>031.

CA...NONE.

PZ...NONE.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:28 PM PDTSmall Craft Advisory for WindsMFR5 days
Jul 20, 2:28 PM PDTSmall Craft Advisory for Hazardous SeasMFR51 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.